Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 75, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 4:04 PM EDT for Morgan County, Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2003, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 17, 2003, 6:00 PM EDT
- In force
- 116 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 172006
FFWJKL
KYC175-172200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY
* UNTIL 600 PM EDT
* AT 400 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN FROM 3 MILES NORTHEAST OF MOON TO NEAR PAYTON...OR FROM 10
MILES SOUTHEAST OF SANDY HOOK TO 8 MILES SOUTH OF WEST LIBERTY...
MOVING EAST AT 15 MPH. AN ESTIMATED THREE QUARTERS INCH OF RAIN HAS
FALLEN SINCE 3 PM IN THE ELK FORK AND COW BRANCH AREAS OF NORTHEAST
MORGAN COUNTY.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3810 8326 3806 8326 3802 8318 3801 8303
3795 8298 3789 8298
$$
MCLANE1 follow-up statement
000 WGUS73 KJKL 172158 FFSJKL KYC175-172230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 558 PM EDT TUE JUN 17 2003 ...THE FLASH FLOOD WARNING FOR MORGAN COUNTY WILL BE ALLOWED TO EXPIRE AT 6 PM... AT 5:45 PM...RADAR INDICATED THAT HEAVY RAIN HAD EXITED THE AREA...AND NO REPORTS OF ONGOING FLOODING PROBLEMS HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. A FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT. WHILE SHOWERS AND THUNDERSTORMS WILL GRADUALLY BECOME LESS NUMEROUS AFTER SUNSET...ANY AREAS THAT PICK UP ADDITIONAL HEAVY RAINFALL WILL HAVE THE POTENTIAL FOR FLASH FLOODING THROUGH MIDNIGHT TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:50 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 17, 3:50 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT TUE JUN 17 2003 HAVE RECONSIDERED EXTENDING THE FFA. ONCE SUN SETS...THINGS SHOULD DIE OUT PRETTY QUICKLY...BUT SOME PRETTY GOOD CONVECTION STILL EXISTS AND JUST TO BE ON THE SAFE SIDE THIS EVENING...WILL GO AHEAD AND EXTEND THE FFA UNTIL MIDNIGHT...AND EVENING SHIFT CAN CANCEL IF NEEDED. .JKL...FFA FOR ENTIRE AREA UNTIL MIDNIGHT. HEINLEIN -------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 300 PM EDT TUE JUN 17 2003 SURFACE CHART SHOWING SURFACE BOUNDARY STILL ACROSS THE CWA. SURFACE LOW LOCATED NEAR CINCINNATI. IN THE MEANTIME...A SHORTWAVE APPROACHES FROM THE NORTHWEST. THE SHORTWAVE SHOULD BE PRETTY MUCH NORTHEAST OF THE AREA BY AFTER SUNSET. STILL HAVING BIG FLOODING PROBLEMS IN SEVERAL AREAS FROM RAIN OVERNIGHT AND THIS MORNING. RADAR ALREADY SHOWING SHOWERS POPPING UP WITH INCREASED INSTABILITY AND EVEN MORE SHOULD KEEP POPPING AS THE SHORTWAVE TROUGH TO THE NORTHWEST MOVES CLOSER AND SOME SUN FILTERS IN. THIS SHORTWAVE TROUGH IS CLEARLY VISIBLE ON WATER VAPOR. AFTER SUNSET...WE SHOULD BECOME MORE STABLE AND ALSO LOSE MID-LEVEL SUPPORT. SHOWER ACTIVITY WILL BECOME MUCH MORE SPOTTY...AND ANY FLOODING WHICH MIGHT OCCUR WILL BE MUCH MORE ISOLATED IN NATURE. THEREFORE WILL LET THE FLOOD WATCH END AT 6 PM. STARTING FRIDAY...WILL HAVE A DRY FORECAST FOR THE REST OF THE EXTENDED. VERY DRY AIR WORKING IN FINALLY...AND WILL BE DIFFICULT TO INTRODUCE PRECIP FOR SEVERAL DAYS FOLLOWING. HEINLEIN --------------------------------------------------------------------- 719 AM EDT TUE JUN 17 2003 FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED. SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER VAPOR IMAGERY. ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET DAY SHIFT EVALUATE THE THREAT FOR TONIGHT. TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH. HAL --------------------------------------------------------------------- 1008 PM EDT MON JUN 16 2003 IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA. HYSELL
Hazardous weather outlook, Jun 17, 2:24 PM EDT, 1 hour 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 224 PM EDT TUE JUN 17 2003 ...FLOOD WATCH IN EFFECT THROUGH 6 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY OF A FRONTAL BOUNDARY DRAPED ACROSS EASTERN KENTUCKY THIS AFTERNOON. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH THE MOST INTENSE STORMS. PREVIOUS RAIN HAS SATURATED THE GROUND. ANY ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING. ADDITIONALLY...THERE IS ALSO A SMALL CHANCE THAT SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES AS WELL AS WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. AT THIS TIME NONE OF THESE ARE EXPECTED TO BE SEVERE. THE THREAT OF FLASH FLOODING WILL ALSO DIMINISH DURING THE PERIOD AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GEOGERIAN
In the hours before
Local storm report, Jun 17, 1:50 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
150 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM MOREHEAD KY FLOOD
06/17/03 ROWAN MUDSLIDE HIGHWAY 173 AND
HIGHWAY 7. REPORTED BY
DISPATCH.
0908 AM UPPER SECOND CREEK KY FLOOD
06/17/03 PERRY 2 INCHES OF RAIN FELL
BETWEEN 0700 AND 0900 AM
WATER IN PEOPLES
YARDS.REPORTED BY SPOTTERS
0800 AM BULAN KY FLOOD
06/17/03 PERRY HIGHWAY 1096 AT BIG CREEK
ROAD HIGHWAY 451 AT BUSY
AND HIGHWAY 476 AT BULAN
UNDER WATER AND
MUSLIDES.REPORTED BY
DISPATCH.
CMLocal storm report, Jun 17, 2:07 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
207 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM DORTON KY FLOOD
06/17/03 PIKE GREASY CREEK OUT OF BANKS.
FLOODING IN DORTON.
REPORTED BY NWS EMPLOYEE.
CMLocal storm report, Jun 17, 2:12 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
212 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
CMLocal storm report, Jun 17, 2:25 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
225 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
0945 AM MARROW BONE KY FLOOD
06/17/03 PIKE WATER LOW LYING
AREAS.REPORTED BY SPOTTERS.
1030 AM GREASY CREEK KY FLOOD
06/17/03 PIKE GREASY CREEK ROAD,
ROBINSON CREEK ROAD, AND
DRY CREEK ROAD IMPASSIBLE.
TWO FEET WATER IN GREASY
CREEK FIRE DEPARTMENT.
POSSIBLE HOUSE SLIDING OFF
FOUNDATION NEAR
VIRGIE.REPORTED BY SPOTTERS
1045 AM GRETHEL KY FLOOD
06/17/03 FLOYD SIX TO EIGHT INCHES OVER
ROADWAY ON ROUTE 979. TWO
INCHES OF RAIN IN ONE
HOUR.REPORTED BY SPOTTERS.
CMLocal storm report, Jun 17, 2:42 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
242 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
0945 AM MARROW BONE KY FLOOD
06/17/03 PIKE WATER LOW LYING
AREAS.REPORTED BY SPOTTERS.
1030 AM GREASY CREEK KY FLOOD
06/17/03 PIKE GREASY CREEK ROAD,
ROBINSON CREEK ROAD, AND
DRY CREEK ROAD IMPASSIBLE.
TWO FEET WATER IN GREASY
CREEK FIRE DEPARTMENT.
POSSIBLE HOUSE SLIDING OFF
FOUNDATION NEAR
VIRGIE.REPORTED BY SPOTTERS
1045 AM GRETHEL KY FLOOD
06/17/03 FLOYD SIX TO EIGHT INCHES OVER
ROADWAY ON ROUTE 979. TWO
INCHES OF RAIN IN ONE
HOUR.REPORTED BY SPOTTERS.
1055 AM DRY CREEK KY FLOOD
06/17/03 KNOTT DRY CREEK AREA CLOSE TO
FLOYD LINE IS COMPLETELY
DESTROYED. REPORTED BY
PUBLIC.
0151 AM MCDOWELL KY FLOOD
06/17/03 FLOYD HIGHWAY 122 COMPLETELY
COVERED IN PLACES. HIGHWAY
979 COVERED IN WATER.
BASEMENT FLOODED. REPORTED
BY 24 HOUR POINT.
0155 AM 550 E&W HINDMAN KY FLOOD
06/17/03 KNOTT HIGHWAY 1088 COVERED BY
LOTTS CREEK AND YELLOW
CREEK.REPORTED BY 24 HOUR
SPOTTER.
CMLocal storm report, Jun 17, 2:45 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
245 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
0945 AM MARROW BONE KY FLOOD
06/17/03 PIKE WATER LOW LYING
AREAS.REPORTED BY SPOTTERS.
1030 AM GREASY CREEK KY FLOOD
06/17/03 PIKE GREASY CREEK ROAD,
ROBINSON CREEK ROAD, AND
DRY CREEK ROAD IMPASSIBLE.
TWO FEET WATER IN GREASY
CREEK FIRE DEPARTMENT.
POSSIBLE HOUSE SLIDING OFF
FOUNDATION NEAR
VIRGIE.REPORTED BY SPOTTERS
1045 AM GRETHEL KY FLOOD
06/17/03 FLOYD SIX TO EIGHT INCHES OVER
ROADWAY ON ROUTE 979. TWO
INCHES OF RAIN IN ONE
HOUR.REPORTED BY SPOTTERS.
1055 AM DRY CREEK KY FLOOD
06/17/03 KNOTT DRY CREEK AREA CLOSE TO
FLOYD LINE IS COMPLETELY
DESTROYED. REPORTED BY
PUBLIC.
0151 AM MCDOWELL KY FLOOD
06/17/03 FLOYD HIGHWAY 122 COMPLETELY
COVERED IN PLACES. HIGHWAY
979 COVERED IN WATER.
BASEMENT FLOODED. REPORTED
BY 24 HOUR POINT.
0155 AM 550 E&W HINDMAN KY FLOOD
06/17/03 KNOTT HIGHWAY 1088 COVERED BY
LOTTS CREEK AND YELLOW
CREEK.REPORTED BY 24 HOUR
SPOTTER.
0211 AM DORTON KY FLOOD
06/17/03 PIKE ROBINSON CREEK OUT FLOOD
FURNITURE STORE IN DORTON.
REPORTED BY SPOTTERS.
CMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:50 AM EDT | Flash Flood Warning | JKL | Morgan | 4 hr |
| Jun 17, 5:06 AM EDT | Flash Flood Warning | JKL | Elliott | 4 hr |
| Jun 17, 6:38 AM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 17, 8:00 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 9:04 AM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Jun 17, 9:13 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 9:26 AM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jun 17, 10:48 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 10:57 AM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jun 17, 12:15 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 2:52 PM EDT | Flash Flood Warning | JKL | Breathitt, Lee | 113 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.